What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 1:47 PM CST, 33 minutes earlier.
Area forecast discussion, May 8, 1:47 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
247 PM CDT Wed May 8 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024
Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024
Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.
Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.
As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.
The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.
DNM
&&
.AVIATION...
(18Z TAFS)
Issued at 121 PM CDT Wed May 8 2024
Ceilings are hovering right around 3 kft AGL this afternoon and
will likely stay that way through the overnight period. TEMPOs
were added at all sites for brief strong TSRA with the potential
for very strong gusty winds and reduced visibilities given the
linear storm mode. 40+ KT gusts are possible starting around midnight,
which may warrant an AWW at MEM. After the storms move through by
sunrise, a brief post frontal stratus deck may linger for a few
hours through mid morning, creating intermittent MVFR ceilings.
Most areas should be back to VFR by 15Z at the latest. Expect
elevated southwest winds in the 10-15 kt range (gusting to
20-25 kt) today, shifting more to the west after sunrise tomorrow.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch through Thursday morning for TNZ003-004-021-022.
&&
PUBLIC FORECAST...DNM
AVIATION...CAD
In the hours before
Local storm report, May 8, 9:09 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1009 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM Hail 5 ENE Moro 34.83N 90.91W
05/08/2024 M1.00 Inch Lee AR Public
Quarter-sized hail observed in the Holub
Crossing area.
&&
MJSpecial weather statement, May 8, 12:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Wed May 8 2024
TNZ001-002-081930-
Lake TN-Obion TN-
146 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND LAKE
COUNTIES THROUGH 230 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgely, or near Reelfoot Lake State Park, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton,
Hornbeak, Woodland Mills, Samburg, Wynnburg, Wright, Cronanville,
Roneys Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie,
Spout Springs, Mooring, and Walnut Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8901 3622 8946 3625 8954 3627 8954
3630 8960 3634 8958 3634 8954 3636 8951
3638 8951 3643 8955 3646 8952 3650 8952
3650 8949 3647 8949 3646 8947 3650 8942
3651 8930
TIME...MOT...LOC 1846Z 235DEG 36KT 3630 8948
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 1:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Wed May 8 2024
TNZ004-081945-
Henry TN-
218 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENRY COUNTY
THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Puryear, Foundry Hill, Mill Creek, Conyersville, and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3637 8834 3648 8849 3650 8847 3650 8811
TIME...MOT...LOC 1917Z 225DEG 30KT 3648 8835
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 1:25 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Wed May 8 2024
TNZ002-082000-
Obion TN-
225 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OBION COUNTY
THROUGH 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 7 miles south of Hickman, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Fulton, Clayton, Woodland Mills, Walnut Log, Old Fremont,
Fremont, and Crystal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8887 3636 8921 3648 8932 3651 8928
TIME...MOT...LOC 1925Z 240DEG 26KT 3646 8917
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 1:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Wed May 8 2024
TNZ053>055-082045-
Henderson TN-Chester TN-Decatur TN-
259 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HENDERSON...
NORTHEASTERN CHESTER AND DECATUR COUNTIES THROUGH 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacks Creek, or 11 miles east of Henderson, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Parsons, Decaturville, Sardis, Reagan, Jacks Creek,
Darden, Scotts Hill, Enville, Busseltown, Haney, Rock Hill, Roby,
Mount Tabor, Cabo, Middle Fork, Cozette, Lick Skillet, Perryville,
and Gumdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.
&&
LAT...LON 3538 8849 3555 8858 3580 8802 3576 8800
3572 8803 3570 8803 3568 8802 3566 8802
3562 8804 3552 8798
TIME...MOT...LOC 1959Z 245DEG 41KT 3549 8845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CADNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180659, 1180661, 1180662, 1180666, 1180663, 1180665, 1180677, 1180683, 1180667, 1180672, 1180670, 1180675, 1180668, 1180680, 1180674, 1180681.